Arkansas, 2010

Drought in Arkansas, September 28 to 30, 2010

September 28 to 30, 2010 · NWS MEG · 8 events in 8 counties and zones

Below normal rainfall continued through the month of September across much of Eastern Arkansas. The lack of rainfall expanded severe (D2) drought conditions from just a small portion of East-Central Arkansas to most of Eastern Arkansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Below normal rainfall continued through the month of September across much of Eastern Arkansas. The lack of rainfall expanded severe (D2) drought conditions from just a small portion of East-Central Arkansas to most of Eastern Arkansas. The biggest impact from the drought was on agriculture as many crops suffered due to the lack of rainfall. Hydrological concerns started to become an issue by the end of the month as many lake and river levels dropped. Burn bans were issued for most of East Arkansas. A few wildfires occurred as a result of the dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 28, 1:49 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 28, 1:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 AM CDT TUE SEP 28 2010

.DISCUSSION...

SKIES ARE MOSTLY CLEAR OVER MUCH OF THE FORECAST AREA EARLY THIS
MORNING WITH TEMPERATURES RANGING FROM THE MID 40S TO AROUND 60.
UPPER LEVEL LOW CURRENTLY OVER EASTERN KENTUCKY WILL TRACK NORTH
TODAY. AS A RESULT...NORTHERLY WINDS WILL REMAIN OVER THE FORECAST
AREA TODAY KEEPING TEMPERATURES BELOW NORMAL.

NORTHERLY FLOW WILL CONTINUE FOR THE NEXT SEVERAL DAYS WHICH WILL
MEAN DRY WEATHER WITH TEMPERATURES REMAINING AT OR BELOW NORMAL.
A WEAK COLD FRONT WILL MOVE THROUGH THE REGION ON THURSDAY. WITH
LITTLE IF ANY MOISTURE...NO RAIN IS EXPECTED AS THE FRONT PASSES.

COOLER AIR WILL EVENTUALLY MOVE INTO THE REGION BEHIND THE COLD
FRONT BUT THAT WILL NOT OCCUR UNTIL THE WEEKEND. A LARGE AREA OF
HIGH PRESSURE WILL SLOWLY DROP OUT OF CENTRAL CANADA AND WILL
GRADUALLY ENCOMPASS MUCH OF THE EASTERN U.S. BY THE BEGINNING OF
NEXT WEEK KEEPING THINGS DRY WITH TEMPERATURES REMAINING BELOW
NORMAL.

ARS

&&

AVIATION...

06Z TAF CYCLE

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. WINDS WILL
BE LIGHT FROM THE NORTHWEST AND NORTH TONIGHT...BACKING MORE WESTERLY
ON TUESDAY...THEN FROM NORTHEAST LATE IN THE PERIOD.

AMD NOT SKED TAF AT KMKL DUE TO VISIBILITY SENSOR FAILURE. THE
REST OF THE ELEMENTS FROM THE KMKL SURFACE OBSERVATION ARE
WORKING/AVAILABLE HOWEVER.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  57  80  58 /   0   0   0   0
MKL  77  47  79  51 /   0   0   0   0
JBR  77  54  78  54 /   0   0   0   0
TUP  79  52  81  53 /   0   0   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 28, 2:05 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT TUE SEP 28 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT TUE SEP 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Greene

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Greene forecast zone
Reported by
Other Federal Agency
Coordinates
36.118, -90.559 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Greene County.

Drought, Craighead

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Craighead forecast zone
Reported by
Other Federal Agency
Coordinates
35.831, -90.633 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Craighead County.

Drought, Poinsett

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Poinsett forecast zone
Reported by
Other Federal Agency
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Poinsett County.

Drought, Mississippi

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Mississippi County.

Drought, Cross

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Cross forecast zone
Reported by
Other Federal Agency
Coordinates
35.296, -90.771 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Cross County.

Drought, Crittenden

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Crittenden forecast zone
Reported by
Other Federal Agency
Coordinates
35.208, -90.309 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Crittenden County.

Drought, St. Francis

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
St. Francis forecast zone
Reported by
Other Federal Agency
Coordinates
35.022, -90.748 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into St. Francis County.

Drought, Lee

When
September 28, 5:00 AM CST to September 30, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
34.781, -90.782 (the zone’s center; the record gives no point)

Severe (D2) drought conditions expanded into Lee County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259730, 259731, 259732, 259733, 259734, 259735, 259736, 259737.